Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Over Medicating
Sep 23, 2003

Hi, I recently submitted a question about my psychological medications for anxiety/panic. History: my doc initially put me on Zoloft (50mg)plus Xanax for anxiety. Then took me off the Zoloft and switched it with Lexapro (10mg) still along with an increased dose of Xanax to 4mg/day.

Now he put me back on Zoloft with the Lexapro and Xanax. My symptoms are continuing to intensify and my shaking/trembling/fears are not subsiding.

Do you think there's a possibility I'm being over-medicated? My gut feeling is that so many medication switches in such a short time frame (i.e., 3 months) isn't good for the system.

Thanks!

Response from Dr. Horwath

Both Zoloft and Xanax are excellent medications for the treatment of panic disorder. For people with panic disorder, Zoloft generally needs to be started at low doses (25- 50 mg) and increased slowly in order to avoid side effects. The benefits are not seen immediately; it may require several weeks. The anti-anxiety effects of Xanax are immediate.

I'm not sure of the reason for the switching between Zolft and Lexapro. Lexapro does not yet have an FDA indication for panic disorder, and it has not been extensively studied for panic. Moreover, there is no good reason for using Zoloft and Lexapro at the same time.



Previous
afraid of whats to come
Next
Will PET Scan detect HIV?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement